Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Wakefield, VA

August 27, 2001Chesterfield County, Dinwiddie County, City of Colonial Heights, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 27, 2001, 9:21 PM EDT for Chesterfield County, Dinwiddie County, City of Colonial Heights, Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2001, 9:21 PM EDT (01:21 UTC)
Expired
Aug 27, 2001, 10:00 PM EDT
In force
39 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Chesterfield County, VA, City of Colonial Heights, VA, Dinwiddie County, VA

The radar

The Norfolk radar (KAKQ), 55 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 9:50 PM EDTThunderstorm WindWinterpock, VATrees down across road at River and Black Roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS51 KAKQ 280121
SVRAKQ
VAC041-053-570-280200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
921 PM EDT MON AUG 27 2001

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL VIRGINIA
  CITY OF COLONIAL HEIGHTS IN CENTRAL VIRGINIA
  DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1000 PM EDT

* AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM BON AIR TO 3 MILES
  SOUTH OF HEBRON...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  BEACH AND FORD AT 925 PM
  POCAHONTAS STATE PARK AT 930 PM
  MCKENNEY AND CHESTERFIELD AT 935 PM
  BENSLEY AND CENTRALIA AT 940 PM
  BELLWOOD AND DEWITT AT 945 PM
  CHESTER AND DINWIDDIE AT 950 PM

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.



$$

REILLY
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:20 PM EDT, 7 hours 1 minute earlier.

Area forecast discussion, Aug 27, 2:20 PM EDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
220 PM EDT MON AUG 27 2001

SCT TSTRMS RPDLY DVLPNG ALONG TROF AS I TYPE. CELL IN FLUVANNA
CNTY QUICKLY PULSED UP TO 73 VIL IN MINUTES. XPCT OTHR CELLS
TO DVLP AND MOVE E. WND GUSTS/HAIL/HVY RAIN XPCTD NXT SVRL HRS.
BNDRY PROGGED TO MOVE E TO THE CST BY 12Z TUE. THUS...WILL CONT
CHC POPS THIS EVE...KEEP HIGHEST POPS GOING MOST OF THE NITE SERN
CSTL AREAS.

WK RIDGE BUILDS IN TUE AHEAD OF YET ANTHR BNDRY TUE NITE/WED.
NOT MUCH MSTR FOR NXT BNDRY TO WORK WITH...SO I WILL KEEP PCPN
OUT OF FCST TUE THRU WED. WDLY SCT ACTIVITY PSBL BOTH AFTRNS FROM
VA BRDR ON S...BUT WILL ONLY INCLUDE 20 POP IN CCF.

SAID BNDRY STALLS...THEN WEAKENS ACROSS SERN US LATER THIS WK AS
HIGH PRS MOVES E ACROSS NRN TIER STATES. WILL KEEP THU & FRI DRY.
AS HIGH MOVS E...TRPLCL MSTR BEGINS TO MOVE BACK N AND OVRSPRDS
RGN AHEAD OF NXT CDFRNT SLATED FOR SUN TIME FRAME. DRYER/COOLER
WX MOVES IN FOR LABOR DAY.

CWF...NO FLAGS. SW WNDS AOB 15 KTS THRU TUE...BCMG NW-N BY WED.

FCSTID = 44
SBY   68  88  67  85 /  30  10  10  10
OXB   70  87  69  83 /  30  10  10  10
ECG   71  89  69  84 /  40  20  20  20
ORF   71  89  70  83 /  40  20  20  20
PHF   70  89  69  84 /  40  20  20  20
AKQ   69  90  68  85 /  40  20  20  20
RIC   68  90  66  85 /  30  10  10  10
FVX   67  90  65  86 /  40  20  20  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 27, 6:46 PM EDT, 2 hours 35 minutes before
MDZ023>025-VAZ086-099-100-272330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EDT MON AUG 27 2001

...SCATTERED THUNDERSTORMS HEADED FOR THE EASTERN SHORE...

AT 645 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SCATTERED
THUNDERSTORMS OVER THE CENTRAL PART OF THE CHESAPEAKE BAY SOUTH TO
ABOUT 20 MILES NORTHWEST OF HAMPTON VIRGINIA. THE STORMS WERE MOVING
EAST 25 MPH...AND ARE EXPECTED TO BEGIN SPREADING INTO PORTIONS OF
SOMERSET AND SOUTHERN WORCHESTER COUNTIES IN MARYLAND...AND THE
VIRGINIAS EASTERN SHORE THROUGH 730 PM. THE STORMS WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...VERY HEAVY RAIN AVERAGING ABOUT
1 INCH...AND BRIEF GUSTY WINDS TO 30 TO 40 MPH.

25
Local storm report, Aug 27, 7:29 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
729 PM EDT MON AUG 27 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    SALUDA                    VA   WIND DAMAGE
08/27/01   MIDDLESEX                      TREE LIMBS AND POWER LINES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

0600 PM    GLOUCESTER                VA   WIND DAMAGE
08/27/01   GLOUCESTER                     TREES DOWN RTE 610, RTE
                                          601 AND RT 17 AT HOWARDS
                                          LANEREPORTED BY LAW
                                          ENFORCEMENT

0630 PM    WILLIAMSBURG              VA   .75 INCH HAIL
08/27/01   WILLIAMSBURG                  REPORTED BY LAW
                                          ENFORCEMENT

0640 PM    YORKTOWN                  VA   WIND DAMAGE
08/27/01   YORK                           TREES DOWN MULTIPLE
                                          LOCATIONS ALONG COLONIAL
                                          PARKWAYREPORTED BY LAW
                                          ENFORCEMENT

0640 PM    YORKTOWN                  VA   68 MPH TSTM WIND GUST
08/27/01   YORK                           MEASURED ON COLEMAN BRIDGE
                                          CONNECTING YORK COUNTY TO
                                          GLOUCESTER COUNTYREPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Aug 27, 8:02 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
802 PM EDT MON AUG 27 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    FIFE                      VA   .75 INCH HAIL
08/27/01   GOOCHLAND                      REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Aug 27, 8:58 PM EDT, 23 minutes before
VAZ070-071-080>083-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
858 PM EDT MON AUG 27 2001

...THUNDERSTORMS HEADED FOR THE I 95 CORRIDOR FROM RICHMOND TO
PETERSBURG...

AT 856 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A DEVELOPING
LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA. THE LEADING
EDGE OF THE LINE OF STORMS EXTENDED FROM ABOUT 10 MILES NORTHWEST
OF RICHMOND TO JUST EAST OF BLACKSTONE. THE STORMS WERE MOVING EAST
25 MPH...AND ARE EXPECTED TO REACH THE I 95 CORRIDOR FROM NEAR
RICHMOND TO AROUND AND JUST SOUTH OF PETERSBURG BETWEEN 915 AND 945
PM. WIND GUSTS MAY REACH 40 MPH IN STRONGER STORMS...AND FREQUENT
LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE. RAINFALL WILL
AVERAGE 3/4 TO 1 INCH. WATCH FOR PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS DUE TO THE
VERY HEAVY DOWNPOURS IN A SHORT PERIOD OF TIME.

25

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:39 PM EDTSevere Thunderstorm WarningAKQKing and Queen, King William36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.